Skip to main content

Nondeterministic Communication Complexity of Random Boolean Functions (Extended Abstract)

  • Conference paper
  • First Online:
Theory and Applications of Models of Computation (TAMC 2017)

Part of the book series: Lecture Notes in Computer Science ((LNTCS,volume 10185))

  • 786 Accesses

Abstract

We study nondeterministic communication complexity and related concepts (fooling sets, fractional covering number) of random functions \(f:X\times Y \rightarrow \{0,1\}\) where each value is chosen to beĀ 1 independently with probability \(p=p(n)\), \(n := {\left|{X}\right|}={\left|{Y}\right|}\).

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 39.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 54.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

References

  1. Alon, N., Spencer, J.H.: The Probabilistic Method. Wiley, New York (2008)

    BookĀ  MATHĀ  Google ScholarĀ 

  2. Beasley, L.B., Klauck, H., Lee, T., Theis, D.O.: Communication complexity, linear optimization, and lower bounds for the nonnegative rank of matrices (dagstuhl seminar 13082). Dagstuhl Rep. 3(2), 127ā€“143 (2013)

    Google ScholarĀ 

  3. BollobƔs, B.: Random Graphs. Cambridge Studies in Advanced Mathematics, vol. 73, 2nd edn. Cambridge University Press, Cambridge (2001)

    BookĀ  MATHĀ  Google ScholarĀ 

  4. Braun, G., Fiorini, S., Pokutta, S.: Average case polyhedral complexity of the maximum stable set problem. In: Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques, APPROX/RANDOM 2014, Barcelona, Spain, 4ā€“6 September 2014, pp. 515ā€“530 (2014). http://dx.doi.org/10.4230/LIPIcs.APPROX-RANDOM.2014.515

  5. Dani, V., Moore, C.: Independent sets in random graphs from the weighted second moment method. In: Goldberg, L.A., Jansen, K., Ravi, R., Rolim, J.D.P. (eds.) APPROX/RANDOM 2011. LNCS, vol. 6845, pp. 472ā€“482. Springer, Heidelberg (2011). doi:10.1007/978-3-642-22935-0_40

    ChapterĀ  Google ScholarĀ 

  6. Dawande, M., Keskinocak, P., Swaminathan, J.M., Tayur, S.: On bipartite and multipartite clique problems. J. Algorithms 41(2), 388ā€“403 (2001). http://dx.doi.org/10.1006/jagm.2001.1199

  7. Dawande, M., Keskinocak, P., Tayur, S.: On the biclique problem in bipartite graphs. Carnegie Mellon University (1996). GSIA Working Paper

    Google ScholarĀ 

  8. Dietzfelbinger, M., Hromkovič, J., Schnitger, G.: A comparison of two lower-bound methods for communication complexity. Theoret. Comput. Sci. 168(1), 39ā€“51 (1996). http://dx.doi.org/10.1016/S0304-3975(96)00062-X, 19th International Symposium on Mathematical Foundations of Computer Science, KoÅ”ice (1994)

  9. Fiorini, S., Kaibel, V., Pashkovich, K., Theis, D.O.: Combinatorial bounds on nonnegative rank and extended formulations. Discrete Math. 313(1), 67ā€“83 (2013)

    ArticleĀ  MathSciNetĀ  MATHĀ  Google ScholarĀ 

  10. Fiorini, S., Massar, S., Pokutta, S., Tiwary, H.R., Wolf, R.: Linear vs. semidefinite extended formulations: exponential separation and strong lower bounds. In: STOC (2012)

    Google ScholarĀ 

  11. Fiorini, S., Massar, S., Pokutta, S., Tiwary, H.R., Wolf, R.D.: Exponential lower bounds for polytopes in combinatorial optimization. J. ACM (JACM) 62(2), 17 (2015)

    ArticleĀ  MathSciNetĀ  MATHĀ  Google ScholarĀ 

  12. Froncek, D., Jerebic, J., Klavzar, S., KovĆ”r, P.: Strong isometric dimension, biclique coverings, and spernerā€™s theorem. Comb. Probab. Comput. 16(2), 271ā€“275 (2007). http://dx.doi.org/10.1017/S0963548306007711

    ArticleĀ  MathSciNetĀ  MATHĀ  Google ScholarĀ 

  13. Goemans, M.X.: Smallest compact formulation for the permutahedron. Math. Program. 153(1), 5ā€“11 (2015)

    ArticleĀ  MathSciNetĀ  MATHĀ  Google ScholarĀ 

  14. Hajiabolhassan, H., Moazami, F.: Secure frameproof code through biclique cover. Discrete Math. Theor. Comput. Sci. 14(2), 261ā€“270 (2012). http://www.dmtcs.org/dmtcs-ojs/index.php/dmtcs/article/view/2131/4075

    MathSciNetĀ  MATHĀ  Google ScholarĀ 

  15. Hajiabolhassan, H., Moazami, F.: Some new bounds for cover-free families through biclique covers. Discrete Math. 312(24), 3626ā€“3635 (2012)

    ArticleĀ  MathSciNetĀ  MATHĀ  Google ScholarĀ 

  16. Izhakian, Z., Janson, S., Rhodes, J.: Superboolean rank and the size of the largest triangular submatrix of a random matrix. Proc. Am. Math. Soc. 143(1), 407ā€“418 (2015)

    ArticleĀ  MathSciNetĀ  MATHĀ  Google ScholarĀ 

  17. Janson, S., Łuczak, T., Rucinski, A.: Random Graphs. Wiley-Interscience Series in Discrete Mathematics and Optimization. Wiley-Interscience, New York (2000)

    BookĀ  MATHĀ  Google ScholarĀ 

  18. Kaibel, V.: Extended formulations in combinatorial optimization. Optima - Math. Optim. Soc. Newsl. 85, 2ā€“7 (2011). www.mathopt.org/Optima-Issues/optima85.pdf

  19. Karp, R.M., Sipser, M.: Maximum matchings in sparse random graphs. In: FOCS, pp. 364ā€“375 (1981)

    Google ScholarĀ 

  20. Klauck, H., Lee, T., Theis, D.O., Thomas, R.R.: Limitations of convex programming: lower bounds on extended formulations and factorization ranks (dagstuhl seminar 15082). Dagstuhl Rep. 5(2), 109ā€“127 (2015)

    Google ScholarĀ 

  21. Kushilevitz, E., Nisan, N.: Communication Complexity. Cambridge University Press, Cambridge (1997)

    BookĀ  MATHĀ  Google ScholarĀ 

  22. Lonardi, S., Szpankowski, W., Yang, Q.: Finding biclusters by random projections. In: Sahinalp, S.C., Muthukrishnan, S., Dogrusoz, U. (eds.) CPM 2004. LNCS, vol. 3109, pp. 102ā€“116. Springer, Heidelberg (2004). doi:10.1007/978-3-540-27801-6_8

    ChapterĀ  Google ScholarĀ 

  23. Lonardi, S., Szpankowski, W., Yang, Q.: Finding biclusters by random projections. Theor. Comput. Sci. 368(3), 217ā€“230 (2006)

    ArticleĀ  MathSciNetĀ  MATHĀ  Google ScholarĀ 

  24. LovĆ”s, L., Saks, M.: Communication complexity and combinatorial lattice theory. J. Comput. Syst. Sci. 47, 322ā€“349 (1993)

    ArticleĀ  MathSciNetĀ  MATHĀ  Google ScholarĀ 

  25. Mitzenmacher, M., Upfal, E.: Probability and Computing ā€“ Randomized Algorithms and Probabilistic Analysis. Cambridge University Press, Cambridge (2006)

    Google ScholarĀ 

  26. Park, G., Szpankowski, W.: Analysis of biclusters with applications to gene expression data. In: International Conference on Analysis of Algorithms. DMTCS Proc. AD, vol. 267, p. 274 (2005)

    Google ScholarĀ 

  27. Roughgarden, T.: Communication complexity (for algorithm designers). arXiv preprint arXiv:1509.06257 (2015)

  28. Schrijver, A.: Combinatorial Optimization. Polyhedra and Efficiency. Algorithms and Combinatorics, vol. 24. Springer, Berlin (2003)

    Google ScholarĀ 

  29. Sun, X., Nobel, A.B.: On the size and recovery of submatrices of ones in a random binary matrix. J. Mach. Learn. Res 9, 2431ā€“2453 (2008)

    MathSciNetĀ  MATHĀ  Google ScholarĀ 

  30. Yannakakis, M.: Expressing combinatorial optimization problems by linear programs. J. Comput. Syst. Sci. 43(3), 441ā€“466 (1991). http://dx.doi.org/10.1016/0022-0000(91)90024-Y

Download references

Acknowledgments

The authors would like to thank the anonymous referees for their valuable comments.

Dirk Oliver Theis is supported by Estonian Research Council, ETAG (Eesti Teadusagentuur), through PUT Exploratory Grant #620. Mozhgan Pourmoradnasseri is recipient of the Estonian IT Academy Scholarship. This research is supported by the European Regional Fund through the Estonian Center of Excellence in Computer Science, EXCS.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Dirk Oliver Theis .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

Ā© 2017 Springer International Publishing AG

About this paper

Cite this paper

Pourmoradnasseri, M., Theis, D.O. (2017). Nondeterministic Communication Complexity of Random Boolean Functions (Extended Abstract). In: Gopal, T., JƤger , G., Steila, S. (eds) Theory and Applications of Models of Computation. TAMC 2017. Lecture Notes in Computer Science(), vol 10185. Springer, Cham. https://doi.org/10.1007/978-3-319-55911-7_38

Download citation

  • DOI: https://doi.org/10.1007/978-3-319-55911-7_38

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-319-55910-0

  • Online ISBN: 978-3-319-55911-7

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics